Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Review
. 2018 May;146(5):618-626.
doi: 10.4067/s0034-98872018000500618.

[Hypo or Hyperglycemia Associated With Fluoroquinolone Use]

[Article in Spanish]
Affiliations
Free article
Review

[Hypo or Hyperglycemia Associated With Fluoroquinolone Use]

[Article in Spanish]
Johan Granados et al. Rev Med Chil. .
Free article

Abstract

Fluoroquinolone type antimicrobials can cause hypo or hyperglycemia in certain patients. We performed a structured review about this side effect, searching articles published in English or Spanish with full text access in PubMed/Medline. The following MESH terms were used: Hypoglycemia, Hyperglycemia, Quinolones, Ciprofloxacin, Levofloxacin, Moxifloxacin. Additionally, we evaluated the clinical relevance of potential drug interactions, based on the probability of occurrence and the severity of the interaction effect. We obtained 42 publications about the issue; 22 references were selected, where the severity of the interaction in patients with risk factors was evaluated. Patients receiving antidiabetic medications and with risk factors such as advanced age and renal failure may be more likely to have a severe hypoglycemia. In these patients, this drug interaction should be considered clinically relevant since its risk is high or very high.

Similar articles

See all similar articles

MeSH terms

Substances

LinkOut - more resources

Feedback